Alert archive / Virginia / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 203, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at Jul 4, 2002, 7:58 PM EDT for Tazewell County, Virginia. It was in force for 47 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 4, 2002, 7:58 PM EDT (23:58 UTC)
- Expired
- Jul 4, 2002, 8:45 PM EDT
- In force
- 47 min
- Issued by
- NWS Blacksburg, VA
- Area
- Whole counties
County Tazewell County, VA
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 4, 8:15 PM EDT | Hail 0.75 | Tazewell, VA | |
| Jul 4, 8:15 PM EDT | Thunderstorm Wind | Tazewell, VA |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 12.0 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 812 J/kg
- Mixed-layer CIN
- -140 J/kg
- Mixed-layer LCL
- 1004 m above ground
- 0-6 km bulk shear
- 7 kt
- 0-1 km storm-relative helicity
- 1 m²/s²
- 0-3 km storm-relative helicity
- 5 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
681 WUUS51 KRNK 042358 SVRRNK VAC185-050045- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BLACKSBURG VA 758 PM EDT THU JUL 4 2002 THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... TAZEWELL COUNTY IN SOUTHWEST VIRGINIA * UNTIL 845 PM EDT. * AT 758 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 5 MILES SOUTH OF TAZEWELL...MOVING SOUTHWEST AT 5 MPH. HAIL UP TO NICKEL SIZE IN DIAMETER CAN BE EXPECTED WITH THIS STORM. SOME LOCATIONS THREATENED THROUGH 845 PM EDT INCLUDE TAZEWELL... <<CALL TO ACTION>>VERY LARGE HAIL IS POSSIBLE WITH THIS SEVERE THUNDERSTORM. IF YOU ARE IN THE PATH OF THE STORM...PUT YOUR CAR IN A GARAGE AND MOVE TO A SUBSTANTIAL SHELTER. RELAY SEVERE WEATHER REPORTS TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...1...8 6 6...2 1 5...4 3 2 4. $$ 05
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 4, 3:13 PM EDT, 4 hours 45 minutes earlier.
Area forecast discussion, Jul 4, 3:13 PM EDT, 4 hours 45 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG, VA 313 PM EDT THU JUL 4 2002 SHORT RANGE... HERE WE GO AGAIN...GOING WITH HIGHEST POPS OVER THE MTNS...TAPERING TO 30 IN THE PIEDMONT...AS BEST THETA-E AIR AND CONVERGENCE WILL REMAIN THIS EVENING FROM SRN SHD VLY-SW VA/NW NC MTNS. MODELS KEEP UPPER LEVEL ENERGY AROUND THROUGH THE EVENING. DISTINCT FRONTAL BOUNDARY ARRIVES INTO THE NRN PART OF VA OVERNIGHT....SO WILL KEEP SHOWERS CHANCES GOING INTO EARLY OVNT. BOTH AVN/ETA SHOW NVA ARRIVING DURING THE DAY FRIDAY...WITH UPPER TROF DIGGING ACROSS THE NORTHEAST. FRONTAL BOUNDARY SLIPS SOUTH INTO THE FA...AND APPEARS BEST MOISTURE CONVERGENCE WILL BE IN OUR SRN FA...DURING THE AFTN. FRONT FINALLY SINKS SOUTH OF THE FA FRIDAY NIGHT...WITH SFC HIGH BUILDING IN FOR SATURDAY...SHOULD MAKE FOR A COMFORTABLE LESS HUMID DAY. EXTENDED... CURRENT EXTENDED APPEARS ON TRACK...WITH COLD FRONT APPROACHING FA TUESDAY AND PASSING THROUGH BY LATE WED. WILL LEAVE A CHANCE IN NEXT THURSDAY...AND FRONTAL MOVEMENT MAY BE SLOWER AND NOT AS FAR SOUTH AS MODELS HAVE IT. PRELIMS ONLY. FCSTID = 5 ROA 68 92 64 84 / 40 30 20 10 LYH 68 92 66 83 / 30 30 20 10 DAN 69 95 67 86 / 30 40 30 10 BLF 62 83 59 80 / 40 40 30 10 LWB 59 82 55 79 / 40 30 20 10 BCB 61 87 59 80 / 40 30 30 10 TNB 60 84 62 80 / 50 40 30 20 .RNK... NC...NONE. VA...NONE. WV...NONE. WHP
In the hours before
Local storm report, Jul 4, 4:37 PM EDT, 3 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
437 PM EDT THU JUL 04 2002
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
400 PM HILLSVILLE VA 0.75 INCH HAIL
07/04/02 CARROLL REPORTED BY POLICE.Local storm report, Jul 4, 5:37 PM EDT, 2 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
537 PM EDT THU JUL 04 2002
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
500 PM NC WIND DAMAGE
07/04/02 ASHE NUMEROUS TREES AND
POWERLINES DOWN
COUNTYWIDE
515 PM COLEVILLE NC 1.00 INCH HAIL
07/04/02 STOKES AT BRIGGS EXXON STATION
515 PM ELKIN NC WIND DAMAGE
07/04/02 SURRY TREES DOWN ACROSS
MOUNTAIN PARK ROADLocal storm report, Jul 4, 6:15 PM EDT, 1 hour 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
615 PM EDT THU JUL 04 2002
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
535 PM JONESVILLE NC WIND DAMAGE
07/04/02 WILKES TREES DOWN ON HOWELL
SCHOLL RD REPORTED BY
COUNTY 911 CENTER.
545 PM WILKESBORO NC WIND DAMAGE
07/04/02 WILKES TREES DOWN ON US HWY 421
JUST WEST OF WILKESBORO
REPORTED BY SHERIFF.Local storm report, Jul 4, 7:27 PM EDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
727 PM EDT THU JUL 04 2002
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
630 PM 1W STONEVILLE NC WIND DAMAGE
07/04/02 ROCKINGHAM TREE DOWN INTERSECTION OF
US HWY 220 AND HWY 770Local storm report, Jul 4, 7:42 PM EDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
742 PM EDT THU JUL 04 2002
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
630 PM SEMORA NC 0.75 INCH HAIL
07/04/02 CASWELL REPORTED BY CASWELL
COUNTY 911.The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 3, 8:53 PM EDT | Severe Thunderstorm Warning | RNK | Charlotte | 37 min |
| Jul 4, 3:38 PM EDT | Severe Thunderstorm Warning | RNK | Carroll | 52 min |
| Jul 4, 4:59 PM EDT | Severe Thunderstorm Warning | RNK | Patrick | 31 min |
| Jul 4, 6:50 PM EDT | Severe Thunderstorm Warning | RNK | Henry | 25 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.